Alert archive / Arizona / Flash Flood Warnings in 2017
Flash Flood Warning 31, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Jul 24, 2017, 6:14 PM MST for Mohave County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 24, 2017, 6:14 PM MST (01:14 UTC)
- Expired
- Jul 24, 2017, 9:15 PM MST
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
County Mohave County, AZ
The radar
The Las Vegas radar (KESX), 91 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 1.2 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 183 J/kg
- Mixed-layer CIN
- -90 J/kg
- Mixed-layer LCL
- 2329 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
691 WGUS55 KVEF 250114 FFWVEF AZC015-250415- /O.NEW.KVEF.FF.W.0031.170725T0114Z-170725T0415Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Las Vegas NV 614 PM MST MON JUL 24 2017 The National Weather Service in Las Vegas has issued a * Flash Flood Warning for... Central Mohave County in northwestern Arizona... * Until 915 PM MST * At 609 PM MST, Doppler radar indicated thunderstorms producing heavy rain west and south of Kingman. Storms were moving very slowly and redeveloping in the same area. Rain gauges in the area report rain rates of 2 inches per hour and 0.90 inches of rain in the past 30 minutes. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... areas between Kingman and Golden Valley and and Hualapai Peak. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 3535 11414 3510 11387 3499 11399 3530 11426 $$ JS
2 follow-up statements
487 WGUS75 KVEF 250257 FFSVEF Flash Flood Statement National Weather Service Las Vegas NV 757 PM MST MON JUL 24 2017 AZC015-250415- /O.CON.KVEF.FF.W.0031.000000T0000Z-170725T0415Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Mohave AZ- 757 PM MST MON JUL 24 2017 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM MST FOR CENTRAL MOHAVE COUNTY... At 754 PM MST, Doppler radar and automated rain gauges indicated thunderstorms producing heavy rain over the warned area. More than two inches of rain have already fallen and flash flooding is expected to continue. Some locations that will continue to experience flooding include... southwest Kingman, Golden Valley and Hualapai Peak. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Please report flooding to your local law enforcement agency when you can do so safely. && LAT...LON 3535 11414 3510 11387 3499 11399 3530 11426 $$ JS
937 WGUS75 KVEF 250415 FFSVEF Flash Flood Statement National Weather Service Las Vegas NV 915 PM MST MON JUL 24 2017 AZC015-250423- /O.EXP.KVEF.FF.W.0031.000000T0000Z-170725T0415Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Mohave AZ- 915 PM MST MON JUL 24 2017 ...THE FLASH FLOOD WARNING FOR CENTRAL MOHAVE COUNTY WILL EXPIRE AT 915 PM MST... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. Continue to use caution and watch for standing water on roadways. LAT...LON 3535 11414 3510 11387 3499 11399 3530 11426 $$ JS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 1:00 PM MST, 5 hours 14 minutes earlier.
Area forecast discussion, Jul 24, 1:00 PM MST, 5 hours 14 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 100 PM PDT Mon Jul 24 2017 .SYNOPSIS...A significant push of monsoon moisture will spread northward today bring the threat of heavy rain and thunderstorms to much of the area over the next couple of days. The greatest threat will occur today and Tuesday afternoon before a drying trend begins mid to late week. && .SHORT TERM...Today through Wednesday Heavy thunderstorms have developed this afternoon concentrated along the Spring Mountains west of Las Vegas. Some of these storms have produced rainfall rates over 2 inches per hour, and additional thunderstorm development is likely though the afternoon. Meanwhile...vorticity maxima moving northwest from central Arizona will arrive in our forecast area this evening to be located near Lake Mead around 5 pm. This will serve as an additional mechanism of upward motion and a focus for additional thunderstorm development. This disturbance will continue northward tonight and scattered to numerous thunderstorms are likely to persist across Lincoln, Northern Mohave and Clark counties. Given the extremely moisture rich airmass, thunderstorms will be possible both day and night, and it wont take much to trigger thunderstorm activity even during the very early morning hours. Several convective allowing models are suggesting an uptick in convective activity early Tuesday morning across the I-15 corridor from Las Vegas to St George...and given the very anomalous moisture in place as well as slow storm motion....decided to extend the Flash Flood Watch for those areas through Tuesday evening to account for potential flood impacts tomorrow morning and afternoon. Have left San Bern and southern Mohave counties out of the watch extension at this time. On Wednesday....things will tend to dry out as a weak southwest flow gradually dries out the mid and upper levels of the atmosphere. Low level moisture will remain above normal however and scattered afternoon and evening storms will remain a possibility for much of the region, but coverage and intensity will trend less. Temperatures today and tomorrow will struggle to beat triple digits in areas where rain and clouds are abundant, but will return closer to normal on Wednesday. Further West, across Inyo and Western San Bern counties, near to slightly above normal temperatures can be expected each day. .LONG TERM...Thursday through Saturday. Gradual drying and warming is expected for Thursday as weak southwest flow returns to the region. Enough moisture is likely to remain in place for afternoon showers/storms over favored high terrain. By Friday, high pressure once again pushes back to a favorable location near the Four Corners, allowing for a moist southeasterly flow into the region. However, this is where guidance begins to diverge, with the GFS keeping the high and favorable flow well into the weekend while the ECMWF is significantly different, pushing the high to near Reno and keeping much of the moisture to the south of Las Vegas. For now I've split the difference, increasing dew points, and PoPs over the area, but with a emphasis on areas south of Las Vegas. && .FIRE WEATHER...Scattered showers and thunderstorms will occur over much of the region today with any storm capable of producing very heavy rainfall. Although storms will be possible in Inyo County today, those are expected to be more isolated. However, areas of far southeastern Inyo could see more scattered storms. Conditions will gradually dry out midweek onward, with thunderstorms decreasing in coverage each day. Temperatures will be near normal to somewhat below normal through Wednesday, before returning to slightly above normal late in the week. && .HYDROLOGY... Creeks, streams and rivers in northern Inyo County have shown decreasing flows over the last couple of days. However, some road closures continue in the area. Bishop Creek Bypass and Big Pine Creek Bypass continue to be utilized to minimize flows through Bishop and Big Pine. Remember, never drive through flooded roadways or around barricades. Also, pastureland or farmland adjacent to creeks, streams or rivers could experience areas of standing water. && .AVIATION...For McCarran...Showers and thunderstorms may frequently cause gusty and erratic winds through Tuesday. Outside of that, winds should favor a southeasterly direction around 10 knots with gusts to 18 knots at times. Showers and thunderstorms will be around at times through Tuesday with night time activity possible in additions to the usual afternoon and evening activity. Cigs above 10 kft prevailing but could drop to 7 kft with storm over the terminal. For the rest of southern Nevada, northwest Arizona and southeast California...Scattered showers and thunderstorms are expected to impact much of the region through Tuesday with potentially heavy rainfall. Cigs will generally be around 10-12k feet, but could fall to as low as 5k feet in heavier storms. Winds will generally be from the south to southeast at 10-15 knots with gusts to 20 knots, but more gusty and erratic near any storms. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather and especially flood impacts the next several days as an active monsoon pattern unfolds. && Short Term...Outler Fire Weather...Gorelow Aviation...Harrison Long Term...Wolcott For more forecast information...see us on our webpage: http://weather.gov/lasvegas or follow us on Facebook and Twitter
In the hours before
Local storm report, Jul 24, 1:13 PM MST, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
113 PM PDT MON JUL 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1254 PM FLASH FLOOD 6 N MT. CHARLESTON 36.34N 115.65W
07/24/2017 CLARK NV COUNTY OFFICIAL
SR156 CLOSED AT SR158 DUE TO DEBRIS AND
FLOODWATER ON THE ROADWAY. VIA REGIONAL
FLOOD.
&&
COLocal storm report, Jul 24, 2:45 PM MST, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
245 PM PDT MON JUL 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 AM FLASH FLOOD 5 NNW MT. CHARLESTON 36.32N 115.67W
07/24/2017 CLARK NV FIRE DEPT/RESCUE
MT. CHARLESON FIRE REPORTS WALL OF MUD AND
DEBRIS ~20 FT WIDE AND 4 FEET DEEP FLOWING
THROUGH LEE CANYON WASH AND OVERWHELMING
LOCAL CULVERTS IN UPPER&LOWER LEE CANYON
MEADOWS. WATER OVERFLOWED THE ROADWAY AT MM
2 ON SR156 NEAR LADY OF THE SNOW
SUBDIVISION, CLOSING ROADWAYS. NDOT BUSY
REMOVING ROCKS...DEBRIS...AND SMALL TREES
FROM ROADWAYS IN THE AREA.
&&
COLocal storm report, Jul 24, 2:48 PM MST, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
248 PM PDT MON JUL 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 AM HAIL 4 NNW MT. CHARLESTON 36.31N 115.68W
07/24/2017 E0.75 INCH CLARK NV FIRE DEPT/RESCUE
HAIL OF PEA TO PENNY SIZE HAIL WAS REPORTED
NEAR MCWILLIAMS CAMPGROUND.
&&
COLocal storm report, Jul 24, 3:50 PM MST, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
350 PM PDT MON JUL 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0324 PM TSTM WND GST 12 NNW TWENTYNINE PALMS 34.28N 116.17W
07/24/2017 M63 MPH SAN BERNARDINO CA ASOS
KNXP REPORTS GUST TO 55 KNOTS OUT OF THE
EAST-SOUTHEAST AT 2224Z.
&&
COLocal storm report, Jul 24, 5:38 PM MST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
538 PM PDT MON JUL 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM TSTM WND DMG 3 NNE TWENTYNINE PALMS 34.17N 116.04W
07/24/2017 SAN BERNARDINO CA PUBLIC
A POWER POLE WAS BLOWN DOWN BY THUNDERSTORM
WINDS ALONG UTAH TRAIL NORTH OF AMBOY RD.
REPORTED VIA TWITTER WITH PICTURE.
&&
JHThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 7:30 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
| Jul 24, 8:40 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
| Jul 24, 9:34 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
| Jul 24, 11:59 PM MST | Flash Flood Watch | VEF | Mohave | 20 hr |
| Jul 25, 5:42 AM MST | Flash Flood Warning | VEF | Mohave | 10 hr |
| Jul 25, 8:06 AM MST | Flash Flood Warning | VEF | Mohave | 8 hr |
| Jul 25, 11:06 AM MST | Flash Flood Warning | VEF | Mohave | 6 hr |
| Jul 25, 4:21 PM MST | Areal Flood Warning | VEF | Mohave | 12 hr |
Nearby
Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.